Dear Dr. Roach: About seven years ago, my niece was pregnant with twins and developed chest pains and could not breathe well. She was rushed to the emergency room and found out she had blood clots in her lungs. A blood test showed she had factor V Leiden. She was in the hospital for a long time, and everything turned out fine. I believe she was put on a blood thinner and is still on it.
My sisters and brothers all got tested, and we all had the mutation, except for one sister. We were told it was inherited from one or both of our parents.
My mother was still alive then and tested negative for it, so we were told it came from our father, who passed away quite a few years ago due to cancer. My blood test said I had one copy of the factor V Leiden mutation, and the doctor said to take one low-dose aspirin a day. I believe my sister takes a blood thinner, but we boys take low-dose aspirin.
Are we taking the right medication for this disorder? Could our relatives possibly have inherited this disorder? I served in the U.S. Navy and asked why I was never tested for this disorder. They told me they only test you if there is a problem. I’m 68 now.
Factor V Leiden is an abnormal form of a protein in the process of coagulating the blood. It is a common mutation, and people with this particular mutation are at higher risk for developing abnormal blood clots. However, most people with the mutation will not develop a blood clot, and so the risks of an anticoagulant are generally considered to outweigh the possible benefits. I agree with most authorities that people with one copy of the mutation, such as the one you inherited from your father, should not be treated with a “blood thinner,” i.e., an anticoagulant, such as warfarin or one of the newer agents. Even people with two abnormal copies of the gene usually do not receive medication unless they have a history of a blood clot.
Based on your age, it may be appropriate for you to be on aspirin, from the standpoint of your heart, regardless of the factor V Leiden.
However, even with the aspirin, you should be aware that you have a somewhat higher level of risk, and I would recommend that you be very cautious in situations where blood clots are more likely to occur. For example, I would recommend that if you were to take a long plane trip, you should be assiduous about periodically getting up and walking around. Further, you should let your doctor and surgeon know about this condition before any planned surgery, as it might be appropriate to use preventive medications, depending on the type of surgery.
Dear Dr. Roach: I read in a recent column that Plaquenil might be related to hair loss. I, too, have considerable thinning and loss, and am on Plaquenil. I was never told that this might be a side-effect. Will stopping Plaquenil bring my hair back?
Hydroxychloroquine (Plaquenil) can indeed cause loss of hair. However, so can some of the conditions that hydroxychloroquine is used for, such as lupus and rheumatoid arthritis. In fact, some experts use hydroxychloroquine to treat the hair loss. It’s sometimes difficult to tell what is causing the problem: the disease or the treatment.
Although you shouldn’t stop the medication without discussing with your doctor, in most cases of hair loss due to medication, the hair comes back on stopping the medication.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.